Colorado, 2024

Wildfire in Colorado, July 30 to 31, 2024

July 30 to 31, 2024 · NWS BOU · 1 event in 1 county or zone

The Stone Canyon Fire started on July 30, 2024 in the Stone Canyon area outside the Town of Lyons.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

The Stone Canyon Fire started on July 30, 2024 in the Stone Canyon area outside the Town of Lyons.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 30, 11:02 AM MST, 1 hour 28 minutes earlier. Its key messages:

  • Hot and dry weather continues, with elevated/critical fire weather conditions today.
  • Heat Advisory for the Denver Metro and Fort Collins areas from 11 am until 8 pm Today
  • Continued hot through the rest of the week. Isolated to scattered storms will form mainly across the higher terrain later in the work week.
Area forecast discussion, Jul 30, 11:02 AM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1202 PM MDT Tue Jul 30 2024

.KEY MESSAGES...

- Hot and dry weather continues, with elevated/critical fire
  weather conditions today.

- Heat Advisory for the Denver Metro and Fort Collins areas from
  11 am until 8 pm Today

- Continued hot through the rest of the week. Isolated to
  scattered storms will form mainly across the higher terrain
  later in the work week.

&&

.UPDATE...
Issued at 700 AM MDT Tue Jul 30 2024

A Red Flag Warning was added for today for the northern Front
Range foothills (zone 215). This is mainly to cover the Alexander
Mountain Fire although any other fire starts could spread quickly.
Videos and imagery this morning show a relatively strong plume
has developed on the fire this morning. As for fire weather
criteria, zone 215 will have relative humidity values down to 9
percent this afternoon so the humidity will easily reach criteria.
It is much more uncertain if the winds will reach Red Flag
criteria. Water vapor imagery currently shows a trough over the
Pacific Northwest with southwesterly flow over Colorado. The
imagery also shows mountain waves to the east of the Continental
Divide that are likely enhancing winds along the higher ridges
across the mountains and foothills. The Dakota Hill AWOS was
reporting gusts up to 25 mph this morning as a result. By this
afternoon, better mixing may bring some of the breezy winds down
to lower elevations in the foothills. Gusts will likely be between
20-25 mph above 7,000 feet. Since those gusts are close enough to
the criteria and since there is an active fire ongoing, a Red
Flag Warning was issued.

&&

.SHORT TERM /Through Tonight/...
Issued at 330 AM MDT Tue Jul 30 2024

Dry WSW flow aloft will remain over the area today thru tonight.
Water vapor imagery shows plume of subtropical moisture over srn CO
but it appears it will not lift northward much today. As a
result, have not included any tstms in the fcst thru tonight.

Highs today will be in the upper 90's to lower 100's across the
plains with a few records possibly being tied or broken.  Record for
Denver is 101 so it be close. Meanwhile will continue to have some
smoke issues over nrn parts of the CWA due to the fire in Larimer
county.

&&

.LONG TERM /Wednesday through Monday/...
Issued at 330 AM MDT Tue Jul 30 2024

On Wednesday, upper level high pressure will stretch from the
Southern Plains States into the Pacific Northwest with an upper
level shortwave moving across the Central and Northern Plains
States. This pattern will allow a dry cool front to move across the
Northeastern Plains Thursday morning. This front should have very
little impact on the weather other than bringing slightly cooler
temperatures and breezy conditions to the plains. Temperatures are
still expected to be hot with highs on the plains climbing into the
middle to upper 90s.

For the remainder of the work week, the upper ridge is expected to
build over the Rocky Mountain Region with continued hot temperatures
in the mid to upper 90s on the plains. Abnormally low PW's for this
time of year are also expected to continue through Thursday with no
precipitation expected. The exception may be a few high based
showers or storms with little rain across the high country mainly
south of I-70 during the afternoon.

On Friday, models are suggesting some moisture advection east of the
mountains as surface wind shifts to an east to southeasterly
direction. The increase in low level moisture may result in a
better chance for precipitation across the the foothills, plains
and Palmer Divide. However, the upper level pattern combined with
warm mid level temperatures and some dry air at mid levels is not
too conducive to shower and thunderstorm development. Some of the
models such as the Canadian ensembles as well as the GFS and GEM
deterministic solutions show descent QPF across the plains east of
the Front Range Urban Corridor Friday afternoon and evening,
while the ECMWF EPS and ICON solutions show little to no
precipitation. My feeling is that the GFS and Canadian solutions
are overdone and that the POPS from the NBM are a good compromise.

On Saturday, the models are showing the upper high over the region
weakening somewhat which may result in slightly cooler temperatures
across the CWA. Daytime heating combined with some mid level
moisture may lead to isolated to scattered (10% - 40%) afternoon and
evening showers and thunderstorms, mainly over the high country
south of I-70. With limited available moisture, any showers and
storms that form should only produce light rain and gusty winds.

Sunday and Monday, the upper high is progged to flatten and elongate
which may allow for an increase in subtropical moisture to flow
into Colorado from the southwest. As a result, shower and
thunderstorm activity may increase, mainly over the high country,
with the potential for locally brief moderate rain. Temperatures
are still expected to be very hot with highs climbing into the
middle to upper 90s on the plains both days.

&&

.AVIATION /18Z TAFS through 18Z Wednesday/...
Issued at 1137 AM MDT Tue Jul 30 2024

The only concern for the TAF period will be smoke. The Alexander
Mountain Fire will produce smoke to the north of the Denver metro
airports. It may be thick enough at times to require instrument
landing at DEN.

Otherwise, winds will be light today and will be mostly variable.
A cold front will move through late tonight which will bring
northwest winds. Winds tomorrow will be northerly and then will
shift to northeast in the afternoon.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Tue Jul 30 2024

Elevated to critical fire conditions will continue due to hot and
dry conditions.  Appears winds will be close to Red Flag criteria
over portions of the valleys and mtn areas, north of I-70, where
a few gusts up to 30 mph may occur this afternoon. Thus have
issued a Red Flag warning for zns 211, 213, 217 and 218.

Hot temperatures along with dry conditions will continue
Wednesday and Thursday. As a result, elevated to spotty critical
fire weather conditions may occur on Wednesday for portions of the
northern Front Range Mountains and Cheyenne Ridge and across
portions of the Northeastern Plains on Thursday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ211-213-215-
217-218.

Heat Advisory until 8 PM MDT this evening for COZ038>040.

&&

UPDATE...Danielson
SHORT TERM...RPK
LONG TERM...JK
AVIATION...Danielson
FIRE WEATHER...JK/RPK
Hazardous weather outlook, Jul 30, 9:26 AM MST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1026 AM MDT Tue Jul 30 2024

COZ030>051-311630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1026 AM MDT Tue Jul 30 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions will exist across the northern
Front Range mountains and foothills as well as North and Middle
Parks. Low relative humidity with breezy conditions could allow
any fire start to spread rapidly. Very hot temperatures around
100 degrees are expected across the urban corridor and plains. A
Heat Advisory is in effect for the urban corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dry conditions and hot temperatures are expected through Thursday
with elevated fire weather conditions. The chance of late day
showers and thunderstorms will return to the forecast area Friday
into next week. Temperatures are expected to be a bit cooler, but
nothing significant.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
July 30, 12:30 PM MST to July 31, 11:59 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

The Stone Canyon Fire started on July 30, 2024 in the Stone Canyon area outside the Town of Lyons. The burned 1,557 acres, destroying five homes and leading to one person’s death.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County2024-07-30Permanent HomeDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197718.